Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 10, 2009, 9:03 PM CDT for Brewster County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2009, 9:03 PM CDT (02:03 UTC)
- Expired
- May 10, 2009, 9:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 237 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 110203 TORMAF TXC043-110230- /O.NEW.KMAF.TO.W.0035.090511T0203Z-090511T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CDT SUN MAY 10 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 930 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER CENTRAL BREWSTER COUNTY...OR 14 MILES SOUTH OF MARATHON...MOVING SOUTHEAST AT 15 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... PORTIONS OF US HIGHWAY 385 SOUTH OF MARATHON RURAL AREAS OF CENTRAL BREWSTER COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. && LAT...LON 2987 10289 2981 10326 3007 10328 3016 10316 TIME...MOT...LOC 0203Z 320DEG 20KT 3000 10317 $$
1 follow-up statement
000 WWUS54 KMAF 110215 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 915 PM CDT SUN MAY 10 2009 TXC043-110230- /O.CON.KMAF.TO.W.0035.000000T0000Z-090511T0230Z/ BREWSTER TX- 915 PM CDT SUN MAY 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL BREWSTER COUNTY... AT 850 PM CDT...TRAINED WEATHER SPOTTERS REPORTED PING PONG BALL SIZE HAIL...14 MILES SOUTH SOUTHEAST OF MARATHON. AT 912 PM CDT... THE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED OVER CENTRAL BREWSTER COUNTY...OR ABOUT 18 MILES SOUTH OF MARATHON... MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...RURAL AREAS OF CENTRAL BREWSTER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. && LAT...LON 2987 10289 2981 10326 3007 10328 3016 10316 TIME...MOT...LOC 0213Z 320DEG 20KT 2996 10313 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 10, 6:51 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 10, 6:51 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT SUN MAY 10 2009 .DISCUSSION... PLEASE SEE 00Z AVIATION UPDATE BELOW. && .AVIATION... VFR CONDITIONS WILL CONTINUE THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...WITH A TEMPO GROUP FOR NEAR MVFR THUNDERSTORMS NEAR KFST UNTIL 03Z BASED ON CURRENT RADAR TRENDS. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AFTER MIDNIGHT TONIGHT AS SURFACE WINDS BACK TO NORTHEAST AS A EAST/WEST ORIENTED FRONTAL BOUNDARY SLIDES SOUTHWARD TO ALONG THE PECOS RIVER OVERNIGHT...WITH THE POTENTIAL FOR IFR CEILINGS/VISIBILITIES AT THE KMAF AND KHOB TERMINAL NEAR DAYBREAK ON MONDAY. MVFR LOW CLOUDS EAST OF THE PECOS RIVER ARE EXPECTED TO PERSIST INTO THE AFTERNOON HOURS ON MONDAY. && .PREV DISCUSSION... /ISSUED 227 PM CDT SUN MAY 10 2009/ DISCUSSION... THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF 20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO LEA COUNTY NEW MEXICO AND EAST INTO THE PERMIAN BASIN. THE DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO THAT AREA. THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING OF THE FRONT. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 10, 2:09 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT SUN MAY 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS PECOS AND THE PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 10, 8:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 NNW ALTUDA 30.37N 103.49W
05/10/2009 E0.75 INCH BREWSTER TX TRAINED SPOTTER
&&
CHRIS.DANIELSLocal storm report, May 10, 8:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 S PECOS 31.27N 103.50W
05/10/2009 E0.75 INCH REEVES TX LAW ENFORCEMENT
PENNY SIZE HAIL 10 MILES SOUTH OF PECOS.
&&
CHRIS.DANIELSLocal storm report, May 10, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL MARATHON 30.21N 103.24W
05/10/2009 E0.75 INCH BREWSTER TX PUBLIC
PENNY SIZE HAIL AT MARATHON MOTEL IN MARATHON.
&&
CHRIS.DANIELSLocal storm report, May 10, 8:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL MARATHON 30.21N 103.24W
05/10/2009 E1.75 INCH BREWSTER TX PUBLIC
QUARTER TO GOLF BALL SIZE HAIL IN MARATHON.
&&
CHRIS.DANIELSLocal storm report, May 10, 8:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 NNE MARATHON 30.25N 103.22W
05/10/2009 E1.00 INCH BREWSTER TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED AT OLD BEEKELEY PLACE.
&&
CHRIS.DANIELSLocal storm report, May 10, 9:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 7 SSE MARATHON 30.12N 103.20W
05/10/2009 E1.25 INCH BREWSTER TX TRAINED SPOTTER
HALF DOLLAR SIZE HAIL COVERING THE ROAD TWO INCHES DEEP 7
MILES SSE OF MARATHON.
&&
CHRIS.DANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 58 min |
| May 10, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| May 10, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| May 10, 8:21 PM CDT | Tornado Warning | MAF | Brewster | 24 min |
| May 10, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 10, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 10, 10:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| May 11, 4:21 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.